Alert archive / Georgia / Areal Flood Warnings in 2009
Areal Flood Warning 5, NWS Atlanta, GA
NWS Atlanta, GA issued this areal flood warning at Jan 6, 2009, 9:11 PM EST for Polk County, Georgia. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 6, 2009, 9:11 PM EST (02:11 UTC)
- Expired
- Jan 7, 2009, 7:33 AM EST
- In force
- 10 hr
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- None
County Polk County, GA
The radar
The Atlanta radar (KFFC), 91 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1003 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 406 m²/s²
- 0-3 km storm-relative helicity
- 492 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this areal flood warning went out at Jan 6, 5:25 PM EST, 3 hours 46 minutes earlier.
Area forecast discussion, Jan 6, 5:25 PM EST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 525 PM EST TUE JAN 6 2009 .SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/... GFS SEEMS TO BE A REASONABLE COMPROMISE AS THE NAM SEEMS TO BE A TAD SLOW HANDLING THE SYSTEM. ECMWF DOES LOOK A LITTLE BETTER THAN THE GFS AS FAR AS THE STRENGTH OF THE SYSTEM GOES BUT THE GFS IS ENOUGH IN THE MIDDLE OF THE PACKAGE THAT WITH A FEW MINOR TWEAKS...THE GFS IS FINE. STATIONARY/WARM FRONT IS DRAPED ACROSS NORTH GEORGIA BUT WILL SOON START SHIFTING SOUTHEAST AS THE UPPER TROUGH CONTINUES TO DIG. SURFACE LOW WILL TREK NORTHEAST ALONG THE FRONT AND COLD FRONT WILL BEGIN TO SWEEP EAST ACROSS THE REGION THIS EVENING. SEVERAL ASPECTS TO CONSIDER...INCLUDING THE RAINFALL (MORE ON THAT BELOW) AND THE SEVERE POTENTIAL. SPC'S SLIGHT RISK NOSES INTO THE AREA... BUT INSTABILITY WILL BE MODEST AT BEST. SHEAR IS MUCH MORE IMPRESSIVE WITH 60+KT LLJ MOVING INTO THE AREA WITH THE FRONT AND PLENTY OF SPEED SHEAR ALONG WITH THE UPPER JET. KFFC 18Z SOUNDING 0-3KM HELICITY WAS OVER 400 M2/S2...KBMX WAS OVER 500. LAPSE RATES NOT IMPRESSIVE BUT ONCE THE FRONT ARRIVES LAPSE RATES WILL INCREASE SIGNIFICANTLY WITH THE UPPER COOLING. ANY OF THE LLJ WINDS THAT GET TRANSFERED TO THE SURFACE WILL EASILY RESULT IN DAMAGING WINDS...BUT WITH THE LACK OF INSTABILITY IT WILL BE HARD FOR STORMS TO REMAIN SURFACE-BASED. THE OTHER CONCERN IS WITH THE POSSIBLE ISOLATED TORNADO OR TWO EMBEDDED IN EITHER QLCS-TYPE LINEAR STORMS OR AHEAD OF THE MAIN LINE IN A POSSIBLE ISOLATED SUPERCELL. THE FRONT WILL MOVE THROUGH THE AREA BY WEDNESDAY MORNING AND MUCH COOLER AIR WILL FILTER IN BEHIND IT. THE UPPER TROUGH WILL DIG QUITE DEEPLY WITH ENOUGH WRAPAROUND MOISTURE TO WARRANT SNOW OR AT LEAST A RAIN/SNOW MIX IN NORTH GEORGIA WEDNESDAY NIGHT THROUGH THURSDAY MORNING. 850 TEMPS ARE QUITE COLD WITH THE DEEP UPPER LOW WITH THICKNESS VALUES INDICATING TEMPS WELL BELOW FREEZING IN THE 850-700MB LAYER. THIS ADDED TO OROGRAPHIC UPLIFT WILL CERTAINLY INCREASE THE CHANCE...BUT SURFACE TEMPERATURES AND DEPTH OF MOISTURE WILL BE THE LIMITING FACTOR. GFS IS DEFINITELY STRONGER WITH THE POSSIBILITY...SO WILL NOT INCLUDE ANY ACCUMULATIONS FOR NOW...BUT WILL HAVE TO BE MONITORED IN CASE OTHER MODELS LINE UP. .LONG TERM /FRIDAY THROUGH TUESDAY/... THE EXTENDED BEGINS WITH WEAK RIDGING IN PLACE FOR FRIDAY AND A SLIGHT WARM UP FROM THE COOL-DOWN AFTER THE MID-WEEK COLD FRONT... THOUGH NIGHTTIME TEMPS WILL STILL BE ON THE COOL SIDE. ANOTHER WAVE AND WEAK FRONT MOVE THROUGH ON SATURDAY...THOUGH BY THE TIME IT REACHES US THE SURFACE LOW IS WELL OCCLUDED IN SOUTHERN CANADA AND ALL THE DYNAMICS ARE FAR TO THE NORTH. AFTER A BRIEF DRY PERIOD...THE NEXT SYSTEM TO MOVE THROUGH IS LATE ON TUESDAY BUT THERE ARE SOME PRETTY SIGNIFICANT DIFFERENCES IN THE MODELS BY THAT POINT SO HAVE MADE NO CHANGES TO THE GOING FORECAST AT THIS TIME. TEMPS PROGGED TO BE NEAR OR JUST SLIGHTLY ABOVE NORMAL THROUGH THE EXTENDED. && .HYDROLOGY... WIDESPREAD 2-4" HAS FALLEN ACROSS PORTIONS OF NORTH GEORGIA... WITH AN ADDITIONAL 2-3" EXPECTED ACROSS SOME OF THESE SAME AREAS. HAVE HAD NUMEROUS REPORTS OF ROADS CLOSED AND EVEN A REPORT OF A DAM BEING OVERTOPPED. CAN EXPECT THIS TO CONTINUE THROUGH THE EVENING AND OVERNIGHT AS THE RAIN CONTINUES. FLOOD WATCH WILL REMAIN IN EFFECT AND WILL CONTINUE TO ISSUE FLOOD WARNINGS AS NECESSARY. && .AVIATION... LINE OF CONVECTION TO THE WEST SHOULD BE MOVING INTO THE ATL TAF SITES AROUND 00Z BUT WILL LINGER WITH US FOR A WHILE AS THE FRONT WILL BE SLOW MOVING. WILL LIKELY BEGIN TAFS WITH +TSRA ALONG WITH WINDS G30KTS AND CIGS MVFR AND HOLD THESE CONDITIONS THRU ABOUT 08Z IN ATL AND CSG...AND ABOUT 10Z IN MCN/AHN. WINDS WILL BECOME WEST AROUND THESE TIMES AND INCREASE TO 15 TO 25 KTS...HIGHER AFTER SUNRISE. MESONAM AND GFS INDICATE LOW LEVEL MOISTURE DIMINISHES RAPIDLY AFTER 12Z AND WILL LIKELY SEE CIGS GO VFR BY 18Z. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 53 60 38 53 31 / 100 60 10 5 0 ATLANTA 52 56 39 54 35 / 100 50 5 5 0 BLAIRSVILLE 49 49 32 45 25 / 100 50 20 5 0 CARTERSVILLE 51 53 32 52 27 / 100 50 10 5 0 COLUMBUS 56 60 40 60 37 / 90 30 5 5 0 GAINESVILLE 50 53 34 51 32 / 100 50 10 5 0 MACON 58 61 40 61 34 / 90 60 5 5 0 ROME 49 49 34 50 29 / 100 50 10 5 0 PEACHTREE CITY 53 57 35 55 29 / 100 40 5 5 0 VIDALIA 61 68 40 62 35 / 50 80 5 5 0 && .FFC WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR THE FOLLOWING ZONES: BARTOW...CATOOSA...CHATTOOGA...CHEROKEE...COBB...DADE...DAWSON... FANNIN...FLOYD...FORSYTH...GILMER...GORDON...HARALSON... LUMPKIN...MURRAY...NORTH FULTON...PAULDING...PICKENS...POLK... TOWNS...UNION...WALKER...WHITE...WHITFIELD. && TDP
Hazardous weather outlook, Jan 6, 8:55 PM EST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 855 PM EST TUE JAN 6 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-071000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 855 PM EST TUE JAN 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TONIGHT FLOODING LIKELY ACROSS NORTH GEORGIA TONIGHT. ALSO...ISOLATED SEVERE THUNDERSTORMS POSSIBLE TONIGHT. .SYNOPSIS... AN AREA OF LOW PRESSURE WILL MOVE ALONG A STATIONARY FRONT DRAPED ACROSS NORTHWEST GEORGIA TONIGHT. AS IT DOES...IT WILL PULL A COLD FRONT ACROSS NORTH AND CENTRAL GEORGIA AFTER MIDNIGHT TONIGHT. .PRIMARY HAZARDS... THE PRIMARY HAZARD WILL BE FLOODING OF ROADS AND PROPERTY. FOR MORE INFORMATION ON THE POTENTIAL FOR FLOODING...SEE THE LATEST FLOOD WATCH STATEMENT. ALSO...THE PRIMARY HAZARD FROM THE ISOLATED SEVERE STORMS WILL BE DAMAGING WINDS AND AN ISOLATED TORNADO. .DISCUSSION... ALTHOUGH INSTABILITY HAS DECREASED THIS EVENING OVER GEORGIA... INSTABILITY COULD INCREASE AFTER MIDNIGHT AS THE SURFACE LOW PULLS THE COLD FRONT ACROSS THE REGION. ALSO...THE LOW LEVEL JET WILL REMAIN OVER NORTH AND CENTRAL GEORGIA THROUGH THE NIGHT. THEREFORE...WITH THE CONVERGENCE ALONG THE COLD FRONT AND THE STRONG WINDS JUST OFF THE SURFACE...ISOLATED SEVERE STORMS ARE POSSIBLE TONIGHT ACROSS NORTH AND CENTRAL GEORGIA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF CENTRAL GEORGIA WEDNESDAY MORNING. HAZARDOUS WEATHER IS NOT EXPECTED ON THE REMAINING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE ACTIVATION TONIGHT.
In the hours before
Special weather statement, Jan 6, 6:31 PM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 631 PM EST TUE JAN 6 2009 GAZ030-041-070000- 631 PM EST TUE JAN 6 2009 ...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN HARALSON AND POLK COUNTIES UNTIL 700 PM EST... AT 625 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES WEST OF FELTON...MOVING NORTHEAST AT 50 MPH. WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS HARALSON AND POLK COUNTIES THROUGH 700 PM EST. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE FELTON...FISH CREEK...ARAGON...VAN WERT...ROCKMART AND BRASWELL.
Special weather statement, Jan 6, 6:39 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 639 PM EST TUE JAN 6 2009 GAZ006>009-013>015-070030- 639 PM EST TUE JAN 6 2009 ...SIGNIFICANT WEATHER ALERT FOR 35 MPH WINDS IN PICKENS...DAWSON... LUMPKIN...GILMER...UNION...TOWNS AND FANNIN COUNTIES UNTIL 730 PM EST... AT 634 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM LEWNER TO 12 MILES SOUTHWEST OF JASPER... MOVING NORTHEAST AT 60 MPH. WIND GUSTS OF 35 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS PICKENS...DAWSON...LUMPKIN...GILMER...UNION...TOWNS AND FANNIN COUNTIES THROUGH 730 PM EST. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ROY...LOVING...LEWNER...CARTECAY...MORGANTON... PISGAH...HURST...DIAL...JASPER...TATE...MARION...MARBLEHILL... MARGRET...AMICALOLA FALLS STATE PARK AND GADDISTOWN. A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Local storm report, Jan 6, 6:50 PM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
650 PM EST TUE JAN 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST ROME 34.26N 85.19W
01/06/2009 M61 MPH FLOYD GA AMATEUR RADIO
AT THE FLOYD MEDICAL CENTER
&&
15Special weather statement, Jan 6, 7:01 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 701 PM EST TUE JAN 6 2009 GAZ041-070030- 701 PM EST TUE JAN 6 2009 ...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN HARALSON COUNTY UNTIL 730 PM EST... AT 658 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES WEST OF TALLAPOOSA...MOVING NORTHEAST AT 45 MPH. WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS HARALSON COUNTY THROUGH 730 PM EST. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE TALLAPOOSA...BUDAPEST...FELTON...BUCHANAN AND DRAKETOWN. A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Jan 6, 7:10 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 710 PM EST TUE JAN 6 2009 GAZ020-021-030-031-070100- 710 PM EST TUE JAN 6 2009 ...SIGNIFICANT WEATHER ALERT FOR 35 MPH WINDS IN PAULDING...POLK... CHEROKEE AND BARTOW COUNTIES UNTIL 800 PM EST... AT 707 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONGER SHOWERS EXTENDING ACROSS YORKVILLE...CARTERSVILLE... WALSEKA...AND TATE...MOVING NORTHEAST AT 50 MPH. THESE SHOWERS WILL REPEATEDLY TRACK OVER THE SAME AREAS THROUGH 8 PM. WIND GUSTS OF 35 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS PAULDING...POLK...CHEROKEE AND BARTOW COUNTIES THROUGH 800 PM EST. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE YORKVILLE...VAN WERT...ROCKMART...ARAGON...TAYLORSVILLE...BRASWELL...STILESBORO... CARTERSVILLE...EMERSON...RED TOP MOUNTAIN STATE PARK...CHEROKEE... WALESKA...CANTON...BUFFINGTON AND NELSON. RUNOFF FROM THESE STORMS WILL CAUSE PONDING OF WATER ON ROADWAYS AND RISES ON LOCAL STREAMS AND CREEKS. A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Jan 6, 8:24 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 824 PM EST TUE JAN 6 2009 GAZ021-032-033-070200- 824 PM EST TUE JAN 6 2009 ...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN COBB...CHEROKEE AND EXTREME NORTHERN FULTON COUNTY UNTIL 900 PM EST... AT 820 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SHOWERS...SOME OF WHICH WERE STRONG AND CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH. THE LINE EXTENDED FROM FREE HOME TO 3 MILES WEST OF KENNESAW...MOVING NORTHEAST AT 50 MPH. WIND GUSTS OF 45 MPH ARE POSSIBLE AS THESE SHOWERS MOVE ACROSS COBB... CHEROKEE AND FULTON COUNTIES THROUGH 900 PM EST. SOME LOCATIONS IN THE PATH OF THESE SHOWERS INCLUDE LEBANON...BUFFINGTON...WOODSTOCK... KENNESAW...HOLLY SPRINGS AND FREE HOME.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 6, 10:42 PM EST | River Flood Warning | FFC | Floyd, Gordon | 4 days |
| Jan 7, 1:42 AM EST | Severe Thunderstorm Warning | FFC | Chattahoochee, Muscogee | 33 min |
| Jan 7, 1:54 AM EST | Severe Thunderstorm Warning | FFC | Chattahoochee, Stewart | 36 min |
| Jan 7, 2:11 AM EST | Severe Thunderstorm Warning | FFC | Marion | 34 min |
| Jan 7, 2:19 AM EST | Severe Thunderstorm Warning | FFC | Talbot, Taylor, Upson | 26 min |
| Jan 7, 2:32 AM EST | Severe Thunderstorm Warning | FFC | Crawford, Taylor | 43 min |
| Jan 7, 3:16 AM EST | Severe Thunderstorm Warning | FFC | Macon, Schley, Taylor | 29 min |
| Jan 7, 3:21 AM EST | River Flood Warning | FFC | Floyd | 33 hr |
| Jan 7, 3:56 AM EST | Wind Advisory | FFC | Baldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more | 18 hr |
| Jan 7, 5:17 AM EST | River Flood Warning | FFC | Gordon | 22 hr |
| Jan 7, 9:12 AM EST | Areal Flood Warning | FFC | Catoosa, Chattooga, Floyd, Gordon, Murray, Walker and 1 more | 23 hr |
| Jan 7, 11:35 AM EST | River Flood Warning | FFC | Clarke, Greene, Oconee | 58 hr |
Nearby
Areal Flood Warnings in Georgia, 2009Every areal flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.